I can answer that question for you with a simply "no." There is no such things as adult onset ADHD. If you have not had the symptoms prior to adulthood you do NOT have ADHD. As someone else replied, you can have symptoms early on but through support and coping strategies they may not have affected your functioning but the symptoms were there.
That being said, other disorders may cause some of the same problems as ADHD and they CAN begin in adulthood. For many women, menopause may produce cognitive dysfunction that results in difficulty with memory and thinking. Depression and insomnia may cause problems with attention and concentration, etc.
Energy drinks usually use varying amount of caffeine and sugar to boost energy levels. Consuming too much sugar can lead to obesity and some od these drinks have such high levels of caffeine that they too can cause problems. Some are even so dangerous they have been outlawed in some states. Caffeine is a stimulant and the "most used" drug in America. If her parents don't feel she needs "meds" to help her why is she using caffeine? Have you communicated your concerns? Perhaps a discussion with her pediatrician is in order.View Thread
The "ring of fire" is one of the types of ADHD that has been identified on SPECT (single positron emission computerized tomography - a type of brain scan) by Dr. Daniel Amen at his clinics www.amenclinics.com . I would refer you to his website and work for a more in-depth discussion. Basically, however, this type is usually treated more like bipolar disorder with medications other than stimulants
One of the BEST therapies for hyperactivity is EXERCISE. It has also been shown that being outside for a period of time (increasing the time you spend in a green space) and meditation can also decrease hyperactivity. I would urge your son to GET MOVING to DESTRESS his body!
First, let me say that $400 (for a 2 hour appointment) is extremely reasonable for an ADHD evaluation. I would contact the psychiatrist and see if he will allow you to pay $25 (or whatever you can afford) a week for his services. This is a small price to pay for keeping your job and improving your life and sleep! Even if he doesn't accept insurance, you can file a claim with your insurance company yourself if you have mental health coverage.
If that is not a possibility, try contacting a community callege or university in your area. Ask to speak with someone at the Students with Disaabilities Office or Special Student Services and inquire as to where they sent the students that they suspect have ADHD. Hopefully, there is someone else in the community (probably a family medicine practitioner) that sees children and adults with ADHD that can make the diagnosis in an uncomplicated case and accepts your insurance.
You deserve the help. Please consider this a priority and get the help you need. You'll be glad you did!
Well by now you probably have your answer, but I thought I would encourage you to take a pregnancy test and to call your physician. If you are pregnant, congratulations! You said your were trying to conceive for 6 months...hope this is a joyous time for you!
If you are pregnant and on medication for ADHD you will need to also discuss the risks of continuing to take the medication with your prescribing physician. Stimulants are not recommended during pregnancy unless the risk to the mother outweighs the risk to the baby. No studies have been done in humans, but in animals in high doses stimulants did cause some problems.
Many women elect to continue their medications for ADHD while they are pregnant because of the problems they have without it. It has been reported that these women have had babies without problems. There are a few small groups of mothers who took stimulants while pregnant that have been found where the babies were fine.
First, let me ask if you have had a formal diagnosis of ADHD by a trained professional? Is your therapist treating the depression or ADHD with the Prozac? Is the Intuniv for ADHD? I'm not quite clear on all of this. Be sure that you ask more questions rather than just adding another medication.
Second, to answer your question regarding lisinopril and Intunive. Intuniv is a medication used to lower blood pressure and can be used in combination with other medications to do so. It can also be used to treat ADHD alone or in combination with a stimulant. Lisinopril is an ACE inhibitor and works in a completely different manner than Intuniv. If you therapist decides to use both then your physician will need to monitor your blood pressure carefully.
Hope this helps. Your concerns about adding medications are well-founded. We all should be good consumers and ask lots of questions. Especially when several physicians and disorders are involved!View Thread
The symptoms you describe many be due to many things and not necessarily ADHD. Stress, mild learning disabilities, lack of sleep can all affect attention and memory. Smoking increases brain dopamine and many use it to self-medication.
I would suggest that you seek out a professional (psychologist or psychiatrist) and discuss these symtoms, your life style, and history thoroughly. He or she can help sort this out with you.
It often takes several weeks to find the most effective dose and schedule for the medications used to treat ADHD symptoms. With the newer long-acting medication it is often difficult to notice when they begin working or wear off because the person doesn't "feel" anythng. That is why you should target a few symptoms and make a daily rating of whether they are better, worse, or the same. In addition, you might ask someone else to see what they notice. If you find one medication is not working after an adequate trial than your doctor may switch you to another or add an additional (non-stimulant medication) that has recently been approved for this purpose. It takes patience and systematic follow-up to get optimum response from your medication. Hang in there and work closely with your prescribing physician and you'll get there.
Your question is a valid one. Phentermine is a sympathomemitic amine and is similiar to the psychostimulants, but not exactly the same. It also works on different neurotransmitter systems (primarily norepinephrine and some on dopamine and serotonin) and....it works in the hypothalamus (not the striatal-prefrontal cortex). So, as you can see, it is similiar, but not the same.
Phentermine has been approved as a weight loss medication for the treatment of obesity. It's primary effects are dry mouth and appetite decrease - hence the use in obesity, but it can also increase BO and heart rate. Adderall was initially tested as Obitrol (for weight loss but was not particuarly effective) and brought out again and retested for ADHD.
Everyone with ADHD is not the same and thus have differing involvement of the various neurotransitter systems. It seems that you do better with medications that affect norepinephrine. Perhaps you shoudl discuss this with your physician and see about one of the non-stimulants like Strattera.View Thread